It is the second most common neurological disorder after stroke - affecting one in 2000 people. However, this is not a simple disorder, but a group of central nervous system (CNS) disorders sharing certain symptoms.
The most well known symptom is the seizure, which is a movable feast. It can range in intensity from momentary ‘blanking out’ (absence or petit mal) to loss of consciousness (atonic or ‘drop attack’) to uncontrollable convulsions (generalised tonic-clonic or grand mal).
Complex partial epilepsy is characterised by a blank stare, behavioural changes and a chewing motion often preceded by an ‘aura’, which can be a peculiar odour, ‘butterflies’ in the stomach or a distorted sound. Myoclonic seizures are brief, but massive, muscle jerks. Simple partial jacksonian seizures are sudden jolting movements while the sufferer is conscious whereas, in simple partial sensory seizures, things that don’t exist are seen, heard or sensed. Finally, febrile convulsions occur when a child has very high fever due to an infection.
What causes seizures (and other neurological symptoms) are abnormal out-of-synch electrical discharges from the millions of nerve cells in the brain - literally a fault in the circuitry.
Given the right stimulus, any brain can short-circuit in this way. The amount of stimulation required to cause a seizure is known as the seizure ‘threshold’. People with epilepsy are thought to have a low seizure threshold, and the usual treatment is with one or more of a variety of antiepileptic drugs (AEDs).
While AEDs may be effective in preventing some types of seizures, they can also lower a person’s seizure threshold. Indeed, they may even cause seizures. This is especially true for children, who are even more prone to AED-induced seizures than adults. The elderly, who may be more sensitive to the effects of any medications than others, and those who are taking more than one drug to control seizures are also at higher than normal risk.
Intoxicated by medication
Nobody knows for sure how often AEDs induce seizures as no research is being done (Epilepsia, 1998; 39: 5-17). A major difficulty is that clinical trials of AEDs only examine if a particular drug can suppress seizures. They never ask whether symptoms get worse (Ann Saudi Med, 2000; 20: 316-8).
Nevertheless, new research is revealing the ways in which AEDs can cause seizures. Overdosing with virtually any AED can cause seizures, even in those without epilepsy. In epileptics, AED intoxication (when the dose is too high) can increase the frequency and severity of seizures, bring on new seizure types and even non-stop serial seizures, with or without convulsions (status epilepticus).
Most of the early reports of drugs making seizures worse involved phenytoin, though this may simply be because this was the drug of choice for epilepsy at the time many of these observations were made.
In one of the first-ever trials to assess the safety of AEDs in children, around 9 per cent of 167 epileptics aged 3-16 given phenobarbital or phenytoin had to come off it because of serious side-effects. In addition, 4 per cent of those given either sodium valproate (Epilim) or carbamazepine also had a worsening of seizures.
Interestingly, it was difficult to recruit enough children for this UK study as many doctors were opposed to them being given phenobarbital (despite its popularity for epilepsy in many countries) and others had concerns about the safety of sodium valproate. These ethical objections, however, did not stop the researchers from ultimately experimenting on the children they had (Lancet, 1996; 347: 709-13).